How Long Can Inner Ear Infections Go on Before Damage Becomes Irreversible?

Discussion in 'Support' started by Jack Barnes, Nov 1, 2017.

    1. Jack Barnes

      Jack Barnes Member

      Tinnitus Since:
      2007
      Cause of Tinnitus:
      Acoustic trauma
      I'm at a point where I'm almost 100% percent certain I have an inner ear infection in my right ear that may or may not be causing tinnitus in that ear. My symptoms have been going strong for a solid 6 days now. I've been taking Methylprednisolone (4mg Dosepak) for 5 of those days and my ears (mostly the right) are still hot, mildly swollen, ringing, extremely hypersensitive to sound, periodically feels like liquid moving around inside it, crackling when swallowing, swollen glands on neck, etc..

      Anyone know how much longer I can go with an inner ear infection? Or has the damage already been done? I'm waiting on antibiotics until I can get in to see an ENT.

      Thanks
      Jack
       
    2. Alexiskaye
      Alone

      Alexiskaye Member

      Tinnitus Since:
      09/15/2017
      Cause of Tinnitus:
      High Frequency Hearing Loss
      Do you feel deaf in the irritated ear?
       
    3. AUTHOR
      AUTHOR
      Jack Barnes

      Jack Barnes Member

      Tinnitus Since:
      2007
      Cause of Tinnitus:
      Acoustic trauma
      @Alexiskaye Nope but when it gets swollen\fills with liquid the sound does get muffled.
       
    4. Aaron123

      Aaron123 Member

      Tinnitus Since:
      00/0000
      Cause of Tinnitus:
      Irrelevant
      If you have an ear infection, it is very likely in the middle, not inner ear. Moreover, if you have an infection, the Methylprednisolone may be making it worse because steroids suppress the immune system making it harder to fight the infection.
       
      • Agree Agree x 2
    5. AUTHOR
      AUTHOR
      Jack Barnes

      Jack Barnes Member

      Tinnitus Since:
      2007
      Cause of Tinnitus:
      Acoustic trauma
      @Aaron123 The reason I'm thinking it's in my inner ear is because 2 doctors have looked in my ears, one of which said there were no signs of infection, and the other who couldnt see an infection herself but diagnosed me with an inner ear infection due to do some slight redness in ear canal and some slight swelling of one of my neck nodes.

      I've been trying to convince myself that my symptoms are just from an acoustic trauma I had on the 23rd, but it's been nearly 10 days and my T is just getting worse, and the other stuff is not going away. I'm not excited about taking those antibiotics..

      Thank you for the reply
      Jack
       
    6. GregCA
      Jaded

      GregCA Member Benefactor Hall of Fame

      Tinnitus Since:
      03/2016
      Cause of Tinnitus:
      Otosclerosis
      If you do have an infection, you should be very excited, because left untreated you could be facing much bigger problems.
      Good luck.
       
      • Agree Agree x 1
    7. AUTHOR
      AUTHOR
      Jack Barnes

      Jack Barnes Member

      Tinnitus Since:
      2007
      Cause of Tinnitus:
      Acoustic trauma
      @GregCA I've read so many horror stories in the past few days about antibiotics causing permanent loud T... I was prescribed Azithromycin which I read was really bad but even Amoxicillan can cause damage from what I've seen.. Honestly I'm freaking terrified. Maybe I've made a horrible mistake by holding out for the ENT's opinion, maybe not, but this waiting in uncertainty about my future is so awful.
       
      • Hug Hug x 1
    8. GregCA
      Jaded

      GregCA Member Benefactor Hall of Fame

      Tinnitus Since:
      03/2016
      Cause of Tinnitus:
      Otosclerosis
      Where did you read those horror stories?
      Perhaps your sources aren't very trustworthy.
      Read this.

      There is no "zero risk" medication unfortunately, but if you do have an infection in your ear, the last thing you want is to let it progress. If you aren't comfortable with the antibiotic you have been prescribed, then ask for a change, and mention to the doctor that you are looking for low ototoxicity. Do your research as doctors don't know this off the top of their heads: bring in a list of ototoxic drugs, and work with your doctor to pick something that satisfies both of you.

      Good luck.
       
    9. AUTHOR
      AUTHOR
      Jack Barnes

      Jack Barnes Member

      Tinnitus Since:
      2007
      Cause of Tinnitus:
      Acoustic trauma
      @GregCA
      Just got news that I can't get into an ENT until monday, there's no way I'm waiting that long. I'm gonna ask my doctor today for amoxicillin or something alike. Thanks for the advice and good luck wishes. I've got 2 pills of steroid left, hoping the inflammation won't further destroy my ears in the coming days. I'll be back with an update.

      Thanks again
      Jack
       
    10. Taylorslay
      Happy

      Taylorslay Member Benefactor

      Tinnitus Since:
      09/2017
      Cause of Tinnitus:
      Years of excessively loud headphone use
      I'm hoping everything turns out okay. The body is very resilient that isn't to say it's an end all solution.

      I'm not a doctor nor to say that and ENTs advice is any better as for many on this forum have seen including myself.:sour: I wish I could give you the answer you're looking for.

      Do respond and let me know how things are doing.
       
      • Like Like x 1

Share This Page

Loading...